Protect your health by undertaking medication changes with caution.

As an integrative medicine physician, I have many patients come to me with an intention for being completely free of all of their medications.  Many times, the patient wishes to substitute natural remedies for pharmacological medications.  For some patients, I can heartily agree.  For other patients, however, it can be quite dangerous to discontinue traditional medications.  If you have this goal, it is very important for you to work with your physician and learn how to do this safely.  Some classes of medication can be easily discontinued, but some can be quite dangerous to abruptly discontinue.  For most medications, the wisest approach is to taper the medication, which means to gradually lower the dose of your medication while watching your laboratory tests and vital signs for adverse effects.  Another method for lowering the dose of your medication is called downward titration.  In this approach, the medication is lowered in a very specific manner, while closely observing symptoms along with test results.

For the following medications, reducing your dose or abruptly stopping can be quite dangerous and may be life threatening.  These include insulin (type 1 diabetes), clonidine, propranolol, topiramate, venlafaxine (Effexor), paroxetine (Paxil), benzodiazepines (alprazolam, lorazepam, diazepam and others), gabapentin, opioid pain medications, and baclofen, as well as others.  In the case of clonidine, a person can experience a very serious rebound of high blood pressure, which can lead to stroke.  For propranolol, the heart rate can abruptly rise, leading to chest pain, heart attack or death.  For topiramate, especially when used for headaches, a patient can experience severe rebound headaches. In the case of venlafaxine, also known as Effexor, a person can have sweating, dizziness, fatigue, nausea, tremors, and a feeling of “losing my mind.”  Abrupt paroxetine cessation can lead to severe stabbing headaches and flu-like symptoms that last several weeks.  Benzodiazepines, in general, are notoriously difficult to discontinue.  The longer you have been taking the benzodiazepine, the more difficult it is to discontinue and the effects are numerous and varied.  Gabapentin discontinuation, a medication for nerve pain, can cause confusion and disorientation, along with sweating and insomnia.  What makes gabapentin even trickier is that the side effects may not occur for as long as 7 days.  Opioid pain medications are a very specific class of medications that are very difficult to discontinue.  If you have been following some of the stories regarding opiate addiction and opiate-related deaths in the news, you are likely aware of the crisis we are now facing with respect to opiate medications. 

For some medications, abrupt withdrawal may not be dangerous but can be quite uncomfortable. One of the most common medications in this category is hormone preparations.  The patient who stops their hormone medications abruptly can have a robust return of symptoms, feel moody, irritable, or high strung, and affect the function of other glands, such as the thyroid and liver (cholesterol production).

Lastly, for some medications, abrupt withdrawal may not be immediately dangerous, but in the long run may be quite dangerous.  Some medications in this class include hypoglycemics for the management of type 2 diabetes, statins for the management of cholesterol, antidepressants for mood/anxiety/depression control, thyroid medications for the management of hypo- or hyperthyroidism, high blood pressure medications, and specialized medications for the treatment of autoimmune conditions such as rheumatoid arthritis.

It is very important for you to work with your physician if you wish to discontinue your medications.  In most cases, we will agree with your plan to reduce and possibly discontinue medications.  However, in many cases, lifestyle changes need to precede any trial of lowering a medication.  For instance, if you wish to discontinue your diabetes medication(s), we will work with you to lower your weight, improve your diet, cleanse your liver, and see if your blood sugar drops to a level that will allow safe discontinuation of your medications.  If there are safe and effective supplements that can be substituted for your pharmacological medications, we will work with you to make the substitution safely.  While you are lowering your dose of medication(s), you can expect to have more frequent blood work and regular visits with us.  Also keep in mind that the manufacture of supplements is not regulated in the same manner as pharmaceuticals, and the quality of supplements can be quite variable, leading to a less-than-optimal response once the substitution is made.  For example, supplements for lowering cholesterol and often not as effective as pharmaceutical options such as statins.  Let your doctor and health care providers be your partners in managing your medications—we will work to keep you safe!

© Trinity Integrative Family Medicine, Inc., glkocourek, Aug-2017, latest revision 09-May-2021

Leave a Reply

Your email address will not be published. Required fields are marked *